Alert archive / South Carolina / Special Weather Statements in 2012
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Jul 28, 2012, 11:28 PM EDT for Lancaster County, South Carolina. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2012, 11:28 PM EDT (03:28 UTC)
- Expired
- Jul 29, 2012, 12:15 AM EDT
- In force
- 47 min
- Issued by
- NWS Columbia, SC
County Lancaster County, SC
The radar
The Columbia radar (KCAE), 92 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 11:30 PM EDT | TSTM WND DMG | 1 W Lancaster, SC | SEVERAL TREES AND POWER LINES DOWN JUST OUTSIDE OF LANCASTER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 846 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1942 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
606 WWUS82 KCAE 290328 SPSCAE SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1128 PM EDT SAT JUL 28 2012 SCZ015-016-022-290415- CHESTERFIELD-KERSHAW-LANCASTER- 1128 PM EDT SAT JUL 28 2012 ...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHESTERFIELD... KERSHAW AND LANCASTER COUNTIES THROUGH 1215 AM EDT... AT 1126 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...NEAR ELGIN...MOVING SOUTHEAST AT 15 MPH. SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE... ELGIN...HEATH SPRINGS...IRWIN...KERSHAW...LANCASTER AND PAGELAND... PREPARE NOW FOR THE FOLLOWING HAZARDS... GUSTY WINDS OF 40 TO 50 MPH... SMALL HAIL... FREQUENT CLOUD TO GROUND LIGHTNING... PRECAUTIONARY/PREPAREDNESS ACTIONS... INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7 7...6 3 3...6 7 7 2. && LAT...LON 3441 8032 3459 8087 3481 8077 3482 8025 TIME...MOT...LOC 0329Z 304DEG 13KT 3468 8073 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 28, 10:39 PM EDT, 49 minutes earlier.
Area forecast discussion, Jul 28, 10:39 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 1039 PM EDT SAT JUL 28 2012 .SYNOPSIS... AN UPPER-LEVEL TROUGH WILL REMAIN OVER THE EASTERN US. A SERIES OF WEAK UPPER IMPULSES ALONG WITH SUFFICIENT ATMOSPHERIC MOISTURE WILL PROMOTE SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD...WITH GENERALLY NEAR NORMAL TEMPERATURES. && .NEAR TERM /UNTIL 7 AM SUNDAY MORNING/... SURFACE TROUGH WILL REMAIN NEARLY STATIONARY OVER THE MIDLANDS THROUGH TONIGHT. STILL COULD SEE SOME A FEW STORMS DEVELOP ON OUTFLOW BOUNDARIES THIS AFTERNOON. WILL KEEP THE CHANCE POPS ACROSS THE EASTERN MIDLANDS AND SLIGHT CHANCE POPS FOR THE REST OF THE AREA. EXPECT CONVECTIVE ACTIVITY TO DIMINISH WITH THE LOSS OF HEATING...HOWEVER WITH SHORT WAVES CROSSING THE AREA THERE IS POTENTIAL FOR WIDELY SCATTERED SHOWERS AND THUNDERSTORMS TO PERSIST INTO THE NIGHT. WITH A LOW LEVEL JET OVER THE AREA... SIGNIFICANT FOG IS NOT ANTICIPATED. SHOULD SEE OVERNIGHT LOWS IN THE LOW TO MID 70S. && .SHORT TERM /7 AM SUNDAY MORNING THROUGH MONDAY NIGHT/... THE UPPER TROUGH REMAINS OVER THE EASTERN CONUS. ALTHOUGH DEEPER MOISTURE APPEARS TO SHIFT TO THE COASTAL PLAIN...LOW LEVEL CONVERGENCE SHOULD CONTINUE DUE TO PERSISTENT THERMAL TROUGH ACROSS REGION. AIR MASS FORECAST TO BE MODERATELY TO STRONGLY UNSTABLE EACH AFTERNOON. DIFFICULT TO TIME SHORT WAVE TROUGHS ROTATING AROUND UPPER TROUGH...BUT MODELS SUGGEST SEVERAL WAVES WILL MOVE ACROSS THE REGION LIKELY ENHANCING THUNDERSTORM DEVELOPMENT. FORECAST CHANCE POPS EACH DAY...MAINLY IN THE AFTERNOON ALTHOUGH STORMS MAY LINGER THROUGH THE EVENING. TEMPERATURE CONSENSUS LOOKS GOOD WITH NEAR OR SLIGHTLY ABOVE NORMAL TEMPERATURES. && .LONG TERM /TUESDAY THROUGH SATURDAY/... MODELS CONTINUE WITH KEEPING THE MAIN UPPER LEVEL LONG WAVE TROUGH PATTERN OVER THE EASTERN CONUS THROUGH THE WEEK. REGION CONTINUES TO HAVE SUFFICIENT ATMOSPHERIC MOISTURE. A FEW WEAK SURFACE TROUGHS AND A SERIES OF WEAK UPPER IMPULSES WILL PROMOTE SCATTERED MAINLY DIURNAL SHOWERS AND THUNDERSTORMS. GENERALLY SEASONAL TEMPS EXPECTED. CONTINUED WITH A GENERAL BLEND OF GUIDANCE AND ONGOING FORECAST. && .AVIATION /03Z SUNDAY THROUGH THURSDAY/... CURRENT FORECAST IS ON TRACK WITH FEW CHANGES MADE...ONLY TO CLOUDS AND WIND. SCATTERED STORMS...SOME STRONG CONTINUE ACROSS THE AREA...LOCATION AND DEVELOPMENT TOO UNCERTAIN TO INCLUDE IN TERMINAL FORECASTS AT THIS TIME...BUT WILL BE UPDATED IF NECESSARY. LIGHT WINDS...DRY AIR ALOFT...AND MOSTLY CLEAR SKIES OVERNIGHT WILL INCREASE THE CHANCE OF FOG AT ALL TERMINALS. A CONVERGENCE ZONE IS SETTING UP ACROSS THE MIDLANDS EXTENDING FROM CENTRAL NORTH CAROLINA SOUTHWEST ACROSS SOUTH CAROLINA INTO EAST CENTRAL GEORGIA ALLOWING MOISTURE TO POOL IN THE LOWER LEVELS. DEW POINTS ARE IN THE LOW TO MID 70S AND THEY ARE EXPECTED TO REMAIN HIGH OVERNIGHT INCREASING THE CHANCE OF FOG. THIS FEATURE WILL REMAIN NEARLY STATIONARY INTO SUNDAY AFTERNOON. EXPECT SCATTERED SHOWER AND THUNDERSTORM ACTIVITY TO DISSIPATE LATER THIS EVENING THIS EVENING WITH ANOTHER CHANCE LATER SUNDAY AFTERNOON. LEANED TOWARD THE LAV/GFS MODEL GUIDANCE IN THE FORECAST. VFR CONDITIONS WILL RETURN SUNDAY MORNING WITH SUNLIGHT DISSIPATING THE FOG. EXTENDED AVIATION OUTLOOK...BRIEF MVFR RESTRICTIONS POSSIBLE IN MAINLY DIURNAL SCATTERED THUNDERSTORMS. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Jul 28, 4:23 AM EDT, 19 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 423 AM EDT SAT JUL 28 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-290830- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 423 AM EDT SAT JUL 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL POSSIBLE. A FEW OF THE THUNDERSTORMS MAY CONTAIN DAMAGING WINDS AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 28, 10:16 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1016 PM EDT SAT JUL 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND DMG 3 SW HEATH SPRINGS 34.56N 80.71W
07/28/2012 LANCASTER SC EMERGENCY MNGR
MULTIPLE TREES DOWN ON BETHEL ROAD..BLOCKING PORTIONS OF
THE ROADWAY
0920 PM TSTM WND DMG 1 E LANCASTER 34.72N 80.76W
07/28/2012 LANCASTER SC EMERGENCY MNGR
TREE DOWN ON POWER LINES AND BLOCKING PART OF CONTINENTAL
ROAD.
0925 PM TSTM WND DMG 2 W HEATH SPRINGS 34.59N 80.71W
07/28/2012 LANCASTER SC EMERGENCY MNGR
TREE FELL DOWN ON MOVING TRUCK ALONG BETHEL ROAD. NO
SERIOUS INJURIES.
&&
ACMSpecial weather statement, Jul 28, 10:28 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1028 PM EDT SAT JUL 28 2012
SCZ016-290330-
CHESTERFIELD-
1028 PM EDT SAT JUL 28 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHESTERFIELD COUNTY
THROUGH 1130 PM EDT...
AT 1022 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST
OF MOUNT CROGHAN TO MCBEE...MOVING SOUTHEAST AT 15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CHERAW AND CHESTERFIELD...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
HEAVY RAIN WHICH MAY PRODUCE PONDING OF WATER ON ROADWAYS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3460 7980 3458 7980 3449 7989 3448 7996
3449 7999 3448 8003 3449 8005 3442 8018
3445 8032 3482 8025 3481 7994 3468 7986
3465 7979 3462 7978
TIME...MOT...LOC 0228Z 300DEG 13KT 3488 8011 3442 8030Special weather statement, Jul 28, 10:35 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1035 PM EDT SAT JUL 28 2012
SCZ021-290330-
FAIRFIELD-
1035 PM EDT SAT JUL 28 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF FAIRFIELD COUNTY
THROUGH 1130 PM EDT...
AT 1026 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR WINNSBORO...MOVING EAST AT 20 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
WINNSBORO...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3443 8085 3441 8083 3441 8080 3440 8078
3439 8078 3427 8082 3427 8083 3425 8096
3424 8100 3430 8127 3447 8121
TIME...MOT...LOC 0235Z 286DEG 16KT 3436 8113Special weather statement, Jul 28, 10:37 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1037 PM EDT SAT JUL 28 2012
SCZ027-290330-
LEXINGTON-
1037 PM EDT SAT JUL 28 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON COUNTY
THROUGH 1130 PM EDT...
AT 1030 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...6 MILES WEST OF PELION...MOVING SOUTHEAST AT
15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 MPH...
PEA SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3370 8128 3370 8130 3377 8144 3380 8146
3380 8147 3390 8141 3378 8106 3377 8106
3366 8121
TIME...MOT...LOC 0237Z 295DEG 12KT 3378 8131Special weather statement, Jul 28, 10:37 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1037 PM EDT SAT JUL 28 2012
SCZ027-290330-
LEXINGTON-
1037 PM EDT SAT JUL 28 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON COUNTY
THROUGH 1130 PM EDT...
AT 1030 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...6 MILES WEST OF PELION...MOVING SOUTHEAST AT
15 MPH.
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 MPH...
PEA SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3370 8128 3370 8130 3377 8144 3380 8146
3380 8147 3390 8141 3378 8106 3377 8106
3366 8121
TIME...MOT...LOC 0237Z 295DEG 12KT 3378 8131Special weather statement, Jul 28, 11:28 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1128 PM EDT SAT JUL 28 2012 SCZ015-016-022-290415- CHESTERFIELD-KERSHAW-LANCASTER- 1128 PM EDT SAT JUL 28 2012 ...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHESTERFIELD... KERSHAW AND LANCASTER COUNTIES THROUGH 1215 AM EDT... AT 1126 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...NEAR ELGIN...MOVING SOUTHEAST AT 15 MPH. SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE... ELGIN...HEATH SPRINGS...IRWIN...KERSHAW...LANCASTER AND PAGELAND... PREPARE NOW FOR THE FOLLOWING HAZARDS... GUSTY WINDS OF 40 TO 50 MPH... SMALL HAIL... FREQUENT CLOUD TO GROUND LIGHTNING... PRECAUTIONARY/PREPAREDNESS ACTIONS... INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7 7...6 3 3...6 7 7 2. && LAT...LON 3441 8032 3459 8087 3481 8077 3482 8025 TIME...MOT...LOC 0329Z 304DEG 13KT 3468 8073
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 8:01 PM EDT | Special Weather Statement | CAE | Fairfield, Lancaster | 59 min |
| Jul 28, 8:21 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lancaster | 39 min |
| Jul 28, 9:04 PM EDT | Special Weather Statement | CAE | Lancaster | 56 min |
| Jul 28, 9:08 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lancaster | 52 min |
| Jul 28, 10:28 PM EDT | Special Weather Statement | CAE | Chesterfield | 62 min |
| Jul 28, 10:35 PM EDT | Special Weather Statement | CAE | Fairfield | 55 min |
| Jul 28, 10:37 PM EDT | Special Weather Statement | CAE | Lexington | 53 min |
| Jul 28, 11:50 PM EDT | Special Weather Statement | CAE | Kershaw, Lee | 55 min |
| Jul 29, 1:08 AM EDT | Special Weather Statement | CAE | Lee, Sumter | 67 min |
| Jul 29, 3:14 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 25 min |
| Jul 29, 3:51 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 24 min |
| Jul 29, 5:45 PM EDT | Special Weather Statement | CAE | Calhoun | 60 min |
| Jul 29, 5:47 PM EDT | Special Weather Statement | CAE | Calhoun | 58 min |
| Jul 29, 6:28 PM EDT | Areal Flood Advisory | CAE | Bamberg, Calhoun, Lexington, Orangeburg | 99 min |
| Jul 29, 7:42 PM EDT | Areal Flood Advisory | CAE | Richland | 48 min |
| Jul 29, 7:57 PM EDT | Special Weather Statement | CAE | Clarendon, Richland, Sumter | 63 min |
| Jul 28, 8:33 PM EDT | Severe Thunderstorm Warning | CAE | Burke | 57 min |
| Jul 29, 3:25 PM EDT | Special Weather Statement | CAE | Burke | 35 min |
| Jul 29, 3:28 PM EDT | Severe Thunderstorm Warning | CAE | Burke | 47 min |
Nearby
Special Weather Statements in South Carolina, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.